Alert archive / Virginia / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Charleston, WV

March 22, 2025Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this red flag warning at Mar 22, 2025, 3:44 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2025, 3:44 PM EDT (19:44 UTC)
Expired
Mar 22, 2025, 8:00 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS81 KRLX 221944
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
344 PM EDT Sat Mar 22 2025

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH THIS EVENING...

...Very dry conditions and gusty winds will create an enhanced
risk for wildfire ignition and spread through this evening...

VAZ003-004-230000-
/O.NEW.KRLX.FW.W.0002.250322T1944Z-250323T0000Z/
Dickenson-Buchanan-
344 PM EDT Sat Mar 22 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW
RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR SOUTHWEST VIRGINIA...

The National Weather Service in Charleston has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening.

* Timing...Until 8 PM this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GW
1 follow-up statement
606 
WWUS81 KRLX 222351
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
751 PM EDT Sat Mar 22 2025


VAZ003-004-230100-
/O.EXP.KRLX.FW.W.0002.000000T0000Z-250323T0000Z/
Dickenson-Buchanan-
751 PM EDT Sat Mar 22 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
SOUTHWEST VIRGINIA ...

Winds are slowly diminishing and relative humidity values are 
slowly increasing; therefore, the Red Flag Warning will expire at
8 PM. However, abnormally dry and breezy conditions can still 
lead to fire ignition and spread, so please continue to use 
caution.

$$

GW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:21 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 22, 2:21 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Sat Mar 22 2025

.SYNOPSIS...
Windy with rain chances for northern areas through this evening.
Fire weather concerns again this afternoon. Cold front brings
additional rounds of showers late Sunday and into Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 136 PM Saturday...

A brief surface high pressure builds over the area tonight,
providing dry weather conditions. A reinforcing but weak cold front
moves south across the area this evening without any precipitation.
Drier airmass behind the front will provide clear skies tonight,
allowing radiational cooling to drop temperatures below freezing for
the most part, and few degrees above freezing across the southern
portions of WV, SW VA and NE KY.

Dry weather conditions will last through Sunday morning before the
arrival of a warm front. This warm front will spread periods of rain
under strengthening southwest flow Saturday afternoon and evening.
Model consensus suggests onset of precipitation reaching SE Ohio
around 18Z, then spreading east northeast ahead of an approaching
cold front. This cold front should be east of the Appalachians by 8
AM Monday morning. WPC probabilistic forecast suggests 0.25 to 0.50
inches of rain will be possible with this system.

Under strengthening southwesterly flow aloft (40-50 knots) expect
strong WAA, taking Sunday's afternoon temperatures into the mid 60s
across NE KY, SW VA and central and southern WV, ranging into the
mid to lower 50s elsewhere. Went with the NBM 75 percentile for MaxT
and with NBM 25 percentile for dewpoints for Sunday afternoon. This
combination provides relative humidity values into the mid to lower
20s at some spots. These ingredients may pose an elevated threat for
fire danger at some areas. A special weather statement may be
required on Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Saturday...

Key Points:

* Much needed, albeit mainly light rainfall expected Sunday night

* Dry and breezy Monday, recent rainfall and beginning of green-up
  will take edge of fire weather concerns

A doubled barreled mature surface low transiting the Upper Great
Lakes Sunday night will yield mainly light precipitation in the warm
sector Sunday evening with a modest uptick in intensity in showers
with associated cold frontal passage late Sunday night into early
Monday morning. Overall rain amounts look pretty light, generally a
couple tenths to perhaps half an inch in spots - not exactly a fire
season ender, but will help with moistening of fuels and assist with
the ongoing early green-up. Instability looks to be meager at best,
and largely confined below the M10C isotherm, so will not code any
thunder chances in the short term forecast.

A much drier airmass settles in in the wake of cold frontal passage
with dew points dropping into the lower 20s. Continued southwesterly
flow won't yield much of a colder airmass to go along with the
dryness, and coupled with late March Sun angle should allow
afternoon highs across the lower elevations to rise into the lower
to mid 60. This will yield afternoon relative humidity values down
in the 20s, perhaps even some high teens in spots amid winds gusting
30 to 40 mph. The recent light rainfall and on-going green-up should
somewhat help to mitigate more substantial fire weather concerns,
but would expect any fine dead fuels to rapidly become crispy and
fine live fuels to dry rapidly into the afternoon. Will need to
consult with land management agencies on the fuel status Monday, but
certainly weather parameters would be there for at least a fire
danger statement.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

The long term forecast period will be characterized by a persistent
low amplitude long wave trough over the Great Lakes early in the
week, slowly shifting to the St Lawrence Valley by the end of the
week. Within this pattern, a clipper type system is expected to
transit the area Tuesday night into Wednesday morning bringing a mix
of lower elevation rain and snow with all snow for the higher
elevations. Amounts should be on the light end, generally less than
half of an inch of liquid equivalent. For the lower elevations,
ground temperatures are likely too warm for any significant travel
impacts and even in the mountains snow may have some difficulty
accumulating with air temperatures only near freezing with still
mild ground temperatures. For more elevated surfaces along the
higher ridges, perhaps 1-3 inches of snow would be possible.

A return to dry and breezy conditions is expected for Thursday, and
perhaps even into Friday with additional rain chances arriving
either during the day Friday or Friday night, models have a
generally poor handle on this with ensembles generally clustering on
primarily a northern stream influence or a combined north and south
stream effort.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 136 PM Saturday...

Widespread VFR conditions expected through the end of period.
The main problem will be the strong gusty winds 25 to 30 knots,
with higher gusts over higher elevations. Expect these winds to
subside towards midnight when winds aloft are expected to subside
considerably.

VFR conditions will continue along with tranquil winds overnight.
Precipitation returns to PKB, HTS and CRW by late Sunday
afternoon and evening, spreading east to affect the rest of
terminals Sunday night into early Monday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Wind gusts and directions may vary from the
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions are possible late Sunday into Monday morning
with showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ
Hazardous weather outlook, Mar 22, 5:46 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
546 AM EDT Sat Mar 22 2025

WVZ523-526-231000-
Northwest Pocahontas-Southeast Randolph-
546 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Increasing winds could gust to 30 to 40 mph or slightly higher on the
higher ridges of the northern WV mountains for much of the day today,
before calming down overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>008-013>016-024>027-
033-034-515>520-524-231000-
Greenup-Carter-Boyd-Lawrence-Athens-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Southeast Pocahontas-
546 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central,
northeast, southeast, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds and low relative humidity values will cause an elevated
fire danger today. Any fires that do start could spread rapidly.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-076-WVZ009>011-017>020-028>032-039-040-521-522-525-231000-
Perry-Morgan-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Randolph-
546 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Virginia, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.